Minnesota, 2014

Funnel Clouds in Minnesota, June 23, 2014

June 23, 2014 · NWS MPX · 4 events in 1 county or zone

Several funnel clouds were reported in Dakota County as thunderstorms developed in the southeast part of the county and developed weak rotation. However, no touchdowns occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several funnel clouds were reported in Dakota County as thunderstorms developed in the southeast part of the county and developed weak rotation. However, no touchdowns occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 6:17 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 6:17 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 AM CDT MON JUN 23 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 325 AM CDT MON JUN 23 2014

A PLEASANT WEATHER DAY IS ON TAP TODAY WITH NEAR NORMAL TEMPERATURES
AND LOW CHANCES FOR PRECIPITATION.

A SLOW MOVING COOL FRONT WILL PASS THROUGH THE AREA TODAY AND EVEN
THOUGH IT WILL TAKE MOST OF THE MORNING BEFORE IT FINALLY CLEARS
WEST CENTRAL WI...WE FEEL THE CONVERGENCE IS WEAK...AND THE
INSTABILITY WILL NOT RECOVER IN TIME TO WARRANT MUCH MORE THAN
SLIGHT CHANCE POPS/WX IN THE FAR EASTERN FORECAST AREA. THE
TRICKIEST ASPECT OF THE FORECAST TODAY MIGHT BE THE CLOUD TREND AND
RESULTING HIGH TEMPERATURE FORECAST. A LOT OF EASTERN MN AND WESTERN
WI WILL START THE MORNING WITH A BROKEN DECK OF HIGH CLOUDS. THIS
SHOULD CLEAR WITH TIME AS CONVECTION TO OUR SOUTH DIMINISHES...BUT
THE RESIDUAL BOUNDARY LAYER MOISTURE AND SLIGHTLY COOLER 925-850MB
TEMPS SUGGEST SCATTERED TO BROKEN CUMULUS CLOUDS FOR THE AFTERNOON.
WE TRENDED A BIT COOLER THAN SOME OF THE AVAILABLE GUIDANCE AND KEPT
A MAJORITY OF LOCATIONS IN THE UPPER 70S FOR HIGHS. IF WE DO END UP
WITH A BROKEN STRATO-CU DECK...A FEW SPRINKLES ARE POSSIBLE...BUT
THE THREAT FOR THUNDER IS LOW AND ANY SHOWERS/SPRINKLES DRIVEN BY
DIURNAL HEATING WILL BE ISOLATED IN COVERAGE - MOST PLACES WILL
REMAIN COMPLETELY PRECIP FREE TODAY AND TONIGHT. WEAK NORTHWEST FLOW
BEHIND THE COLD FRONT AND ADVECTION OF SLIGHTLY COOLER TEMPS IS
EXPECTED BY THIS EVENING...THUS SETTING THE STAGE FOR A COOLER AIR
MASS THIS WEEK WITH SLIGHTLY LOWER HUMIDITY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 325 AM CDT MON JUN 23 2014

THE MAIN CHG TO THE EXTENDED PERIOD IS THE BREAK IN THE HUMIDITY
AS PWATS LOWER TUE/WED AS MORE CANADIAN AIR MOVES SOUTHWARD
ACROSS THE REGION. THE LEADING EDGE OF THIS COOLER AIR MASS WILL
PROVIDE CHC/S OF SHOWERS/TSRA...ESPECIALLY ACROSS THE NE CWA. THE
UPPER LOW THAT CAUSED MOST OF THE UNSETTLED WX LAST WEEK WAS
ROTATING WEST OF LAKE WINNIPEG EARLY THIS MORNING. AS AN UPPER
RIDGE BUILDS ACROSS WESTERN CANADA...THIS UPPER LOW WILL SLOWLY
MOVE EAST-SOUTHEAST ACROSS THE NORTHERN PLAINS/UPPER MIDWEST. THE
COMBINATION OF A WEAK SURFACE TROUGH/FRONTAL BOUNDARY AND THE AID
IN THE UPPER LOW...WILL PRODUCED SHRA/TSRA STARTING TUE AFTN IN
CENTRAL MN/EC MN AND WC WI. THE BEST CHC/S WILL REMAIN NE OF OUR
CWA...BUT ENOUGH CONVERGENCE ALONG THIS WEAK TROUGH WILL KEEP CHC
POPS IN THE FORECAST THRU WED AFTN FOR EC MN/WC WI. DUE TO PWATS
VALUES MUCH LOWER AND MOISTURE DEPTH SHALLOWER...PRECIPITATION
WILL LIKELY BE CONCENTRATED ALONG THE WEAK SFC TROUGH AND MOSTLY
DIURNALLY DRIVEN. AS THIS SYSTEM BEGINS TO SHEAR OUT AND AN UPPER
RIDGE BEGINS TO BUILD ACROSS THE PLAINS...WINDS WILL SHIFT TO THE
SE/S AND INCREASE THE MOISTURE LEVELS AND CHC/S OF PRECIPITATION
BY THE END OF THE WEEK. TIMING AND HOW WIDESPREAD THE
PRECIPITATION BECOMES WILL BE INFLUENCED BY SHRTWV ENERGY AND LLJ
INTERACTION. HOWEVER...MODELS DUE DEPICT A FRONTAL BOUNDARY MOVING
ACROSS THE REGION OVER THE WEEKEND...SO CHC/S WILL LIKELY INCREASE
AS WE GET A BETTER HANDLE ON TIMING OF THIS FRONT. IN ADDITION TO
THE INCREASING CHC/S OF PRECIPITATION...DEW PTS WILL INCREASE TO
NEAR 70 BY THE END OF THE WEEK...LEADING TO HEAT INDICES
APPROACHING 90 TO 95 DEGREES NEXT SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 642 AM CDT MON JUN 23 2014

AFTER THE FOG AND STRATUS IN EASTERN MN AND WESTERN WI BURN OFF
EARLY THIS MORNING...LOOK FOR VFR CONDITIONS AND DRY WEATHER
TODAY. FAIR WEATHER CUMULUS CLOUDS ARE EXPECTED BY THE AFTERNOON
AND A COUPLE SPRINKLES CAN NOT BE RULED OUT. FOG IS AGAIN POSSIBLE
TUESDAY MORNING...BUT CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE IN
THE TAF AT THIS TIME.

KMSP...

NO AVIATION WEATHER CONCERNS AT THE AIRPORT ITSELF THIS MORNING WITH
THE FOG AND STRATUS LARGELY REMAINING ON THE OUTSKIRTS OF THE TWIN
CITIES METRO. THERE IS A BETTER CHANCE FOR SHOWERS AND PERHAPS
ISOLATED WEAK THUNDERSTORMS JUST AFTER THE TAF PERIOD THAT ENDS AT
18Z TOMORROW.

/OUTLOOK FOR KMSP/

WED...VFR. A FEW SHOWERS POSSIBLE. WINDS NE 7 KTS.
THU...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS SE 8 KNOTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...JLT
AVIATION...CLF
Hazardous weather outlook, Jun 23, 10:05 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1105 AM CDT MON JUN 23 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241615-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1105 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOODING WILL CONTINUE WITH MANY LOCAL RIVERS STILL
EXPERIENCING RISING RIVER LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING WILL CONTINUE THROUGH AT LEAST THE WEEKEND ON THE
MINNESOTA RIVER...CROW RIVER...AND PORTIONS OF THE MISSISSIPPI
RIVER. SOME LOCATIONS ALONG MAIN RIVER STEMS WILL REACH MAJOR
FLOOD STAGE. FLOODING ALSO CONTINUES ALONG MANY SMALLER STREAMS
AND CREEKS.

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY ONWARD. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 55 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dakota

When
June 23, 11:47 AM CST
Where
Dakota County, 3.21 mi SW of Hastings
Reported by
Public
Coordinates
44.700, -92.900

Funnel Cloud, Dakota

When
June 23, 12:02 PM CST
Where
Dakota County, 1.7 mi SE of Empire
Reported by
Public
Coordinates
44.650, -93.000

Funnel Cloud, Dakota

When
June 23, 12:16 PM CST
Where
Dakota County, 2.03 mi WSW of Hampton
Reported by
Trained Spotter
Coordinates
44.606, -93.036

Funnel Cloud, Dakota

When
June 23, 12:20 PM CST
Where
Dakota County, 3.76 mi NW of Hastings
Reported by
Fire Department/Rescue
Coordinates
44.762, -92.912

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515469, 515468, 515474, 515471.